Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 195, NWS Springfield, MO

May 19, 2017McDonald County, Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 19, 2017, 8:51 PM CDT for McDonald County, Newton County, Missouri. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2017, 8:51 PM CDT (01:51 UTC)
Expired
May 19, 2017, 9:45 PM CDT
In force
54 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties McDonald County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 105 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 3:06 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.9 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1427 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-186 m²/s²
0-3 km storm-relative helicity
-113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

696 
WUUS53 KSGF 200151
SVRSGF
MOC119-145-200245-
/O.NEW.KSGF.SV.W.0195.170520T0151Z-170520T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
851 PM CDT FRI MAY 19 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Newton County in southwestern Missouri...
  McDonald County in southwestern Missouri...

* Until 945 PM CDT

* At 850 PM CDT, severe thunderstorms were located along a line
  extending from near Bluejacket to near Jay to Kansas, moving
  northeast at 50 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Southern Joplin...                Neosho...
  Big Sugar Creek State Park...     Seneca...
  Granby...                         Anderson...
  Noel...                           Duquesne...
  Dodge...                          Goodman...
  South West City...                Diamond...
  Pineville...                      Loma Linda...
  Wheaton...                        Leawood...
  Silver Creek...                   Lanagan...
  Fairview...                       Shoal Creek Drive...

This includes Interstate 44 between mile markers 0 and 9.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for southwestern
Missouri.

LAT...LON 3650 9462 3706 9462 3705 9406 3650 9407
TIME...MOT...LOC 0150Z 243DEG 43KT 3675 9505 3645 9478 3619 9478 

HAIL...0.88IN
WIND...60MPH
 
$$

Schaumann
3 follow-up statements
251 
WWUS53 KSGF 200217
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
917 PM CDT FRI MAY 19 2017

MOC119-145-200245-
/O.CON.KSGF.SV.W.0195.000000T0000Z-170520T0245Z/
Newton MO-McDonald MO-
917 PM CDT FRI MAY 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NEWTON AND MCDONALD COUNTIES...

At 917 PM CDT, severe thunderstorms were located along a line
extending from near Wyandotte to near Anderson to Gravette, moving
northeast at 50 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Southern Joplin...                Neosho...
Big Sugar Creek State Park...     Seneca...
Granby...                         Anderson...
Noel...                           Duquesne...
Dodge...                          Goodman...
South West City...                Diamond...
Pineville...                      Loma Linda...
Wheaton...                        Leawood...
Silver Creek...                   Lanagan...
Fairview...                       Shoal Creek Drive...

This includes Interstate 44 between mile markers 0 and 9.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for southwestern
Missouri.

LAT...LON 3650 9462 3706 9462 3705 9406 3650 9407
TIME...MOT...LOC 0217Z 236DEG 43KT 3688 9474 3666 9453 3642 9447 

HAIL...0.88IN
WIND...60MPH
 
$$

Schaumann
099 
WWUS53 KSGF 200229
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
929 PM CDT FRI MAY 19 2017

MOC119-145-200245-
/O.CON.KSGF.SV.W.0195.000000T0000Z-170520T0245Z/
Newton MO-McDonald MO-
929 PM CDT FRI MAY 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NEWTON AND MCDONALD COUNTIES...

At 929 PM CDT, severe thunderstorms were located along a line
extending from near Shoal Creek Drive to near Goodman to near Bella
Vista, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Southern Joplin...                Neosho...
Big Sugar Creek State Park...     Seneca...
Granby...                         Anderson...
Noel...                           Duquesne...
Goodman...                        Diamond...
Pineville...                      Loma Linda...
Wheaton...                        Leawood...
Silver Creek...                   Lanagan...
Fairview...                       Shoal Creek Drive...
Saginaw...                        Newtonia...

This includes Interstate 44 between mile markers 0 and 9.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for southwestern
Missouri.

LAT...LON 3650 9447 3665 9462 3706 9462 3705 9406
      3650 9407
TIME...MOT...LOC 0229Z 242DEG 42KT 3702 9456 3671 9432 3648 9422 

HAIL...0.88IN
WIND...60MPH
 
$$

Schaumann
440 
WWUS53 KSGF 200245
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
945 PM CDT FRI MAY 19 2017

MOC119-145-200255-
/O.EXP.KSGF.SV.W.0195.000000T0000Z-170520T0245Z/
Newton MO-McDonald MO-
945 PM CDT FRI MAY 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR NEWTON AND MCDONALD COUNTIES
HAS EXPIRED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

A tornado watch remains in effect until 500 AM CDT for southwestern 
Missouri.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.

LAT...LON 3650 9447 3665 9462 3706 9462 3705 9406
      3650 9407
TIME...MOT...LOC 0245Z 243DEG 43KT 3710 9436 3679 9412 3656 9402 

$$

Schaumann

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:27 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, May 19, 6:27 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
627 PM CDT Fri May 19 2017

.SHORT TERM...(This evening through Saturday)
Issued at 245 PM CDT Fri May 19 2017

An upper level low remains over the Rockies region this afternoon.
The low will slowly spread east into the Plains this evening and
tonight. Ahead a line of storms has already developed across
northeast Oklahoma/southwestern Missouri.

A low level jet has helped the atmosphere recover this afternoon
as MLCAPE values have increased to over 1500J/kg. Expect the line
of storms to continue to lift northeast this afternoon into this
evening.  Additional storms have also developed across southern
Oklahoma and Texas this afternoon this activity will also
spread/expand to the northeast into the western portions of the
area by early/mid evening then spread east across the rest of the
area through the evening into the early overnight hours.

The low level jet will remain out of the south ahead of the low
which will keep an unstable air mass across the area through this
evening, may actually increase some as the air mass to the south
continues to advect north. Theta-E difference are also increasing
across the area as moisture advects north into the area. This will
support a damaging wind risk to 70 mph with both the line
currently pushing into the area and also with any additional line
of storms that spread across the area this evening. 0-3km bulk
shear vectors are and will generally remain out of the northeast
at 30kt which will support a meso vort and spin up tornado risk
with any line segments that can surge to the northeast through the
evening/early overnight hours.

The line of storms should start to spread east of the area by
the early overnight hours. The upper level low will still be to
our west allowing showers and storms to remain possible through
the overnight hours with more light showers occurring during the
day on Saturday.

.LONG TERM...(Saturday Night through Friday)
Issued at 245 PM CDT Fri May 19 2017

A cold front will push through the area by Saturday night. Surface
high pressure and a cooler air mass will then spread into the
area behind the front. The region will stay in northwest flow in
flow through much of next week. This will result in cooler
conditions as highs in the 60s into the lower 70s occur each
afternoon. An upper level disturbance will move through the region
mid week, which will help reinforce the cooler conditions. This
disturbance will also bring some chances for a few showers and
storms to the area Tuesday and Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 625 PM CDT Fri May 19 2017

For the KSGF, KJLN, and KBBG TAFS: Another round of storms have
developed across Oklahoma and are expected to lift northeast and
push across the area this evening. IFR conditions will be likely
with any of the storms.

Showers and a few storms will likely linger into the overnight
hours with drizzle or light rain possible Saturday morning.
Ceilings are expected to lower into the MVFR range late tonight
into Saturday morning. Ceilings should then increase Saturday
afternoon. A cold front will move through the area Saturday
afternoon with winds switching to the west behind the front.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Saturday morning for MOZ055-066>068-
     077-078-088-089-093-094-101>103.

KS...Flash Flood Watch through Saturday morning for KSZ073-097-101.

&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Wise
Hazardous weather outlook, May 19, 7:20 PM CDT, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
720 PM CDT Fri May 19 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
720 PM CDT Fri May 19 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Tornado risk.
  Elevated Hail risk.
  Elevated Thunderstorm wind damage risk.
  Elevated Flooding risk.
  Significant Lightning risk.

DISCUSSION...

  Isolated storms have developed across south central Missouri
  early this evening. Damaging wind gusts up to 60 mph winds and
  hail to the size of half dollars will be possible in the
  strongest storms with these storms this evening.

  A line of storms has developed across far southwestern Missouri
  into northeastern Oklahoma early this evening.  This line of
  storms will track northeast across the area this evening into
  the early overnight hours. These storms will have the potential
  for damaging wind gust to 70 mph and hail to the size of
  quarters. There will also be a brief tornado risk with any
  surges in the lines to the northeast with these storms too.

  There will also be a risk for flash flooding as multiple
  rounds of rain are expected into tonight, especially where
  training of storms can develop.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

  Storms should come to an end on Saturday, with storm total
  rainfall amounts of 1 to 3 inches. The heaviest rainfall
  amounts and higher flooding potential is expected to occur over
  southeast Kansas and west central Missouri.

  Additional thunderstorms will return Monday as another storm
  system moves in from the northwest.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed across the Missouri Ozarks
  this evening.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Local storm report, May 19, 6:01 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
601 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND GST     3 SE KAISER             38.10N 92.55W
05/19/2017  M53 MPH          MILLER             MO   AWOS

            53MPH WIND GUST MEASURED AT AWOS STATION
            AIZ, LEE C FINE MEMORIAL AIRPORT.

&&

BURCHFIELD
Local storm report, May 19, 6:11 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
611 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TSTM WND DMG     3 SSW GRAVOIS MILLS     38.26N 92.85W
05/19/2017                   MORGAN             MO   EMERGENCY MNGR

            TREES DOWN.

&&

BURCHFIELD
Special weather statement, May 19, 6:28 PM CDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Springfield MO
628 PM CDT FRI MAY 19 2017

MOZ058-071-200015-
Maries MO-Phelps MO-
628 PM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARIES AND NORTHERN PHELPS
COUNTIES UNTIL 715 PM CDT...

At 628 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of St. Thomas to near Vienna
to near Newburg. Movement was northeast at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Rolla...                          St. James...
Belle...                          Doolittle...
Vienna...                         Newburg...
Northwye...                       Jerome...
Vichy...                          Rosati...

This includes Interstate 44 near mile marker 169, between mile
markers 171 and 179, and between mile markers 184 and 200.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 1000 PM CDT for central and
east central Missouri.

LAT...LON 3827 9164 3816 9164 3815 9153 3802 9153
      3781 9202 3807 9203 3829 9215 3829 9165
TIME...MOT...LOC 2328Z 214DEG 42KT 3832 9209 3813 9199 3794 9198

Schaumann
Local storm report, May 19, 7:15 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
715 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             LANTON                  36.51N 91.80W
05/19/2017  E0.25 INCH       HOWELL             MO   PUBLIC

            QUARTER SIZE HAIL REPORTED AT A LOCAL
            BUSINESS NEAR LANTON.

&&

MG
Local storm report, May 19, 7:17 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
717 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             LANTON                  36.51N 91.80W
05/19/2017  E1.00 INCH       HOWELL             MO   PUBLIC

            QUARTER SIZE HAIL REPORTED AT A LOCAL
            BUSINESS NEAR LANTON.

&&

BURCHFIELD
Local storm report, May 19, 7:48 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
748 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     FLASH FLOOD      PINEVILLE               36.59N 94.38W
05/19/2017                   MCDONALD           MO   EMERGENCY MNGR

            HIGHWAY W IN PINEVILLE JUST NORTH OF 8TH
            STREET AND JUST NORTH OF PINEVILLE ROADWAYS
            ARE COVERED WITH WATER ABOUT 8 INCHES.

&&

BURCHFIELD

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:01 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon59 min
May 19, 7:47 PM CDTSevere Thunderstorm WarningSGFTexas39 min
May 19, 8:18 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney57 min
May 19, 8:43 PM CDTFlash Flood WarningSGFOzark, Taney6 hr
May 19, 9:07 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney53 min
May 19, 9:43 PM CDTFlash Flood WarningSGFDouglas6 hr
May 19, 9:44 PM CDTSevere Thunderstorm WarningSGFDallas, Laclede, Webster, Wright61 min
May 19, 9:48 PM CDTSpecial Weather StatementSGFBarry, Lawrence, Newton42 min
May 19, 9:55 PM CDTSevere Thunderstorm WarningSGFOzark, Taney51 min
May 19, 10:18 PM CDTFlash Flood WarningSGFBarry, Lawrence6 hr
May 19, 10:59 PM CDTFlash Flood WarningSGFStone6 hr
May 19, 11:02 PM CDTSevere Thunderstorm WarningSGFDouglas31 min
May 19, 11:37 PM CDTFlash Flood WarningSGFWebster6 hr
May 20, 12:57 AM CDTSevere Thunderstorm WarningSGFDouglas, Ozark63 min
May 20, 1:31 AM CDTFlash Flood WarningSGFDouglas, Ozark, Taney, Texas, Wright6 hr
May 20, 1:47 AM CDTAreal Flood WarningSGFChristian, Greene, Taney20 hr
May 20, 2:18 AM CDTSpecial Weather StatementSGFDent, Phelps42 min
May 20, 2:57 AM CDTAreal Flood WarningSGFMcDonald, Newton19 hr
May 20, 3:53 AM CDTAreal Flood WarningSGFBarry, Lawrence, Stone18 hr
May 20, 5:29 AM CDTAreal Flood WarningSGFDouglas, Howell, Ozark, Taney, Texas, Webster and 1 more8 hr
May 20, 8:57 AM CDTRiver Flood WarningSGFMcDonald53 hr
May 20, 8:57 AM CDTRiver Flood WarningSGFJasper67 hr
May 20, 5:00 PM CDTAreal Flood WarningSGFDouglas, Ozark, Taney, Webster, Wright17 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.